MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA STEM: AMISTEM H HA COATED LAT STEM SIZE 3; HIP FEMORAL STEM

MEDACTA INTERNATIONAL SA STEM: AMISTEM H HA COATED LAT STEM SIZE 3; HIP FEMORAL STEM
Catalog Number 01.18.143
Medical Device Problem Codes Fracture (1260); Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Codes Hematoma (1884); Medical device site infection (4845)
Date of Event 07/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 25 july 2024 lot 150894: (b)(4) items manufactured and released on 06-jul-2015.Expiration date: 2020-may-31.No anomalies found related to the problem.To date, all items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs department: an amistem h breakage at neck level was reported 8 years after a revision that was implanted.The patient went to the hospital after falling, but it is not certain wether the implant broke due to the trauma or if the patient fell because of the breakage itself.The x-ray images clearly show a breakage at the distal third of the neck (neck-shoulder fracture), with no visible fragments around.Additionally, signs of loosening are noticeable around the body of the stem.This kind of implant breakage is a very rare complication, though it has been documented in the literature.Neck-shoulder fractures are frequently associated with - even minimal - sharp notches, laser etching, or hohmann damage, which especially occur during reoperation, and are inadvertent and difficult for the surgeon to recognise.In the presented case, a revision surgery was performed one month after the initial implant due to continuing seroma formation, during which the ceramic head and liner were replaced.It is likely that a damage was inflicted to the implant surface during that surgery (e.G.An accidental contact between electrocauter and implant surface).Analysis performed by r&d manager: looking at the images attached to the complaint it is visible that the stem neck is broken approximatly in the middle of the neck part.The stem is covered with patient blood.It is not possible to see the details of the fracture zone.Looking at the story of this patient some revision have been performed before the event.In particular the patient was revised on (b)(6) 2016 removing the femoral head from size l to size xl.We can suppose that during this revision the surgeon whitened the neck part with such instrument / electrocautering causing a possible scratch that create breakage of the neck.Additionally the patient come in the hospital experienced a fall the day before.It is not clear if the breakage of the neck is due to the fall or the fall is due to the neck breakage.The root cause remains unknown.
 
Event or Problem Description
Primary surgery performed on (b)(6) 2015.First revision surgery on (b)(6) 2015 due to infection; debridement and jet lavage performed.No components revised.Second revision surgery performed on (b)(6) 2015: jetlavage and implantation of vac-system.No components revised.Third revision surgery performed on (b)(6) 2016 due to hematoma.Hematoma removed and jetlavage performed.No components revised.Fourth revision surgery performed on (b)(6) 2016 due to infection, removal of all components.Reimplantation of amistem-h 3 lat, medacta ceramic head, competitor's cup and inlay (ceramic but not medacta).Fifth revision surgery performed on (b)(6) 2016 due to continuing seroma formation.Only liner and head revised with competitor's components (ceramic but not medacta).Sixth revision surgery performed on (b)(6) 2024 due to stem neck breakage, after a fall experienced by the patient the day before.It is unknown if the stem broke due to the fall or if the patient fell due to the breakage of the implant.
 
Additional Manufacturer Narrative
Device returned on 21 oct 2024.Visual inspection performed by medacta hip r&d project manager: stem, head, sleeve, liner, and cup have been received from analysis.The stem is a medacta product, the cup is a competitor's device, while it is unknown if the other components are medacta or not.We measured the neck offset of the stem connected with ceramic biolox option xl, femoral head 36mm diameter, compared with the 3d model and no particular discrepancies have been found, demonstrating that the neck offset is admitted for the femoral implant under this analysis.The patient's medical history highlights numerous previous revisions.Furthermore, the patient also fell on (b)(6) 2024 but it cannot be determined whether the fall was a consequence of the fracture or whether the fall contributed to the fracture.During the visual inspection, it is evaluated that the stem neck is broken in the middle part.Looking at the fracture area, it can be seen that the surface of the neck is bent in the medial part, which means that the fracture originated from the lateral part and then propagated.Clear burn signs and some scratches are visible on the lateral part of the neck.These damages may have occurred during the revision surgery on (b)(6) 2016, in which only the head and liner were revised.Mechanical fatigue failure can be triggered by the presence of alterations on the neck surface of the stem.Interaction with a high-density power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments) may cause burns or scratches.These anomalies represent the stress riser, that originates a material discontinuity able to propagate under load with a fatigue mechanism.Given the information at hand, it is very likely that interaction with a high-density power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments) damaged the neck stem, initiating the fracture.Root cause: it is highly probable that the neck of the stem became damaged at the surface, possibly by interaction with a power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments).This is a plausible mechanism to create a microcrack in the neck, which is likely to be the origin of a fatigue fracture.The investigation does not indicate any potential manufacturing related issue or systemic deficiency.

Brand Name
STEM: AMISTEM H HA COATED LAT STEM SIZE 3
Common Device Name
HIP FEMORAL STEM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20038105
Report Number3005180920-2024-00619
Device Sequence Number20438994
Product Code LZO
UDI-Device Identifier07630030804199
UDI-Public07630030804199
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K093944
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue Number01.18.143
Device Lot Number150894
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/23/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date11/05/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/06/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexMale
Patient Weight80 KG